Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Toxicol Clin Toxicol. 1995;33(4):295-310.

Disturbances of potassium homeostasis in poisoning.

Author information

  • 1National Poisons Information Service (Birmingham Centre), West Midlands Poisons Unit, Birmingham, United Kingdom.

Abstract

Unless renal function is impaired or rhabdomyolysis is severe, hyperkalemia is a relatively uncommon metabolic complication of poisoning. In contrast, marked hypokalemia is a more common problem and may have serious sequelae. Most potassium disturbances in acute poisoning are due to disruption of extra-renal control mechanisms, notably the activity of Na+/K+ ATPase and K+ channels. Hypokalemia occurs because of increased Na+/K+ ATPase activity (e.g. beta 2 agonist, theophylline or insulin poisoning), competitive blockade of K+ channels (e.g. barium or chloroquine poisoning), gastrointestinal losses and/or alkalosis. Hyperkalemia follows inhibition of Na+/K+ ATPase activity (e.g. by digoxin), increased uptake of potassium salts, disruption of intermediary metabolism (e.g. cyanide poisoning), activation of K+ channels (e.g. fluoride poisoning), and the presence of acidosis and rhabdomyolysis, particularly if the latter is complicated by renal failure. Hypokalemia results in generalized muscle weakness, paralytic ileus, ECG changes (flat or inverted T waves, prominent U waves, ST segment depression) and cardiac arrhythmias (atrial tachycardia +/- block, AV dissociation, VT, VF). Hyperkalemia is associated with abdominal pain, diarrhea, muscle pain and weakness, ECG changes (tall peaked T waves, ST segment depression, prolonged PR interval, QRS prolongation) and cardiac arrhythmias (VT, VF). Significant disturbances of potassium homeostasis are often unrecognized and may cause considerable morbidity and mortality. Prompt recognition and appropriate treatment of these disturbances could be life-saving.

PMID:
7629896
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk